• Bernoulli
  • Volume 16, Number 4 (2010), 1016-1038.

The limit distribution of the maximum increment of a random walk with regularly varying jump size distribution

Thomas Mikosch and Alfredas Račkauskas

Full-text: Open access


In this paper, we deal with the asymptotic distribution of the maximum increment of a random walk with a regularly varying jump size distribution. This problem is motivated by a long-standing problem on change point detection for epidemic alternatives. It turns out that the limit distribution of the maximum increment of the random walk is one of the classical extreme value distributions, the Fréchet distribution. We prove the results in the general framework of point processes and for jump sizes taking values in a separable Banach space.

Article information

Bernoulli, Volume 16, Number 4 (2010), 1016-1038.

First available in Project Euclid: 18 November 2010

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Banach space valued random element epidemic change point extreme value theory Fréchet distribution maximum increment of a random walk point process convergence regular variation


Mikosch, Thomas; Račkauskas, Alfredas. The limit distribution of the maximum increment of a random walk with regularly varying jump size distribution. Bernoulli 16 (2010), no. 4, 1016--1038. doi:10.3150/10-BEJ255.

Export citation


  • [1] Avery, P.J. and Henderson, A.D. (1999). Detecting a changed segment in DNA sequences. J. Roy. Statist. Soc. Ser. C 48 489–503.
  • [2] Bingham, N.H., Goldie, C.M. and Teugels, J.L. (1987). Regular Variation. Cambridge: Cambridge Univ. Press.
  • [3] Broemeling, L.D. and Tsurumi, H. (1987). Econometrics and Structural Change. New York: Marcel Dekker.
  • [4] Commenges, D., Seal, J. and Pinatel, F. (1986). Inference about a change point in experimental neurophysiology. Math. Biosci. 80 81–108.
  • [5] Csörgő, M. and Horváth, L. (1997). Limit Theorems in Change-Point Analysis. New York: Wiley.
  • [6] Daley, D. and Vere–Jones, D. (1988). An Introduction to the Theory of Point Processes. Berlin: Springer.
  • [7] Darling, D.A. and Erdős, P. (1956). A limit theorem for the maximum of normalized sums of independent random variables. Duke Math. J. 23 143–155.
  • [8] Davis, R.A. and Mikosch, T. (2008). Extreme value theory for space–time processes with heavy-tailed distributions. Stochastic Process. Appl. 118 560–584.
  • [9] Davis, R.A. and Resnick, S.I. (1985). Limit theory for moving averages of random variables with regularly varying tail probabilities. Ann. Probab. 13 179–195.
  • [10] Deheuvels, P. and Devroye, L. (1987). Limit laws of Erdős–Rényi–Shepp type. Ann. Probab. 15 1363–1386.
  • [11] Einmahl, U. (1989). The Darling–Erdős theorem for sums of iid random variables. Probab. Theory Related Fields 82 241–257.
  • [12] Embrechts, P., Klüppelberg, C. and Mikosch, T. (1997). Modelling Extremal Events for Insurance and Finance. Berlin: Springer.
  • [13] Feller, W. (1971). An Introduction to Probability Theory and Its Applications, Vol. II, 2nd ed. New York: Wiley.
  • [14] Gnedenko, B.V. (1943). Sur la distribution limité du terme d’ une série aléatoire. Ann. Math. 44 423–453.
  • [15] Hult, H. and Lindskog, F. (2006). Regular variation on metric spaces. Publ. Inst. Math. (Beograd) 80 121–140.
  • [16] Kabluchko, Z. (2008). Extreme-value analysis of standardized Gaussian increments. Technical report. Available at arXiv:0706.1849v3[math.PR].
  • [17] Kallenberg, O. (1976). Random Measures. Berlin: Akademie.
  • [18] Ledoux, M. and Talagrand, M. (1991). Probability in Banach Spaces. Isoperimetry and Processes. Berlin: Springer.
  • [19] Levin, B. and Kline, J. (1985). CUSUM tests of homogeneity. Stat. Med. 4 469–488.
  • [20] Račkauskas, A. and Suquet, C. (2004). Hölder norm test statistics for epidemic change. J. Statist. Plann. Inference 126 495–520.
  • [21] Račkauskas, A. and Suquet, C. (2006). Testing epidemic changes of infinite-dimensional parameters. Statist. Inference Stoch. Process. 9 111–134.
  • [22] Rvačeva, E.L. (1962). On domains of attraction of multi-dimensional distributions. In Select. Transl. Math. Statist. and Probability 2 183–205. Providence, RI: Amer. Math. Soc.
  • [23] Siegmund, D. and Venkatraman, E.S. (1995). Using the generalized likelihood ratio statistic for sequential detection of a change-point. Ann. Statist. 23 255–271.
  • [24] Yao, Q. (1993). Tests for change-points with epidemic alternatives. Biometrika 80 179–191.